Medication dosage question


Q: My doctor prescribed me phentermine 37.5 mg tablets to be taken once daily for weight loss, today is day 4 and I continue to feel very jittery and shaky. Is it ok to break the tab in half and take half first thing in the morning and the other half a few hours later?

Symptoms:  Jittery/shaky/increased resting heart rate

A:   Hello. Welcome to Ask The Doctor.

Yes, phenteramine causes these side effects. This drug is poorly tolerable.
Yes. You can break the tablet and start with half the dose and increase it gradually.
I would advise you to take it in the night.
In case you continue to get the side effects even at this dose, you should report your doctor.
Also important is to exercise. Pill alone is not going to help you best.
I would also advise you to discuss with your doctor about Orlistat.

That is relatively a safer drug for weight loss and with tolerable side effects.

I hope it helps.
Good Luck.

Related Q&A

Q: Help. I'm trying to lose weight. I get craving late at night and I try to snack on fruit and veg so as not to give in...

Q: Age born 4/12/28. Had amputation of below knee on left leg last September 2015. Epileptic - medicine taking - 100 mil...

Q: I've been weaning myself off of Zoloft as I no longer feel I need it. If I stop, can I safely take gardenia cambogia...

Q: Hello. I am about 40 lbs over weight, trying to lose weight. Three years ago I had something traumatic in my life and...

Q: I losing weight sometimes i am having frequent bowel movements with symptoms similar to ibs , I had colonoscopy done ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon